MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; MONOPOLAR CAUTERY

INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; MONOPOLAR CAUTERY
Model Number 420142-04
Medical Device Problem Codes Thermal Decomposition of Device (1071); Arcing (2583)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/25/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the monopolar cautery involved with this complaint and completed the device evaluation.Failure analysis investigations confirmed the reported issue.The instrument was found to have thermal damage to its grip tips and broken electrical contacts at the distal tip.The instrument failed the electrical continuity test.Functional testing of energy delivery could not be performed due to the thermal damage.While the root cause for this failure is typically attributed to the user, it is unknown what caused the damage for this event.Additional finding not related to the reported thermal damage: the instrument was found to have a dislodged flush tube inside the housing.Root cause of this failure is typically attributed to the user.A review of the instrument log for the monopolar cautery (part # 420142-04, lot # s10131218 983) associated with this event has been performed.The instrument was last used on (b)(6) 2020 on system (b)(4).The alleged event occurred on the 14th use.There is no indication that the instrument was used in subsequent procedures after the alleged event reported on this record.No image or video clip for the reported event was submitted for review.This complaint is being reported due to the following conclusion: the monopolar cautery instrument tip was found melted and charred.Melting/charring is evidence of the deliverance of electrical current at a location other than intended.While there was no harm or injury to the patient, the reported failure mode could likely cause or contribute to an adverse event if it were to recur.
 
Event or Problem Description
It was reported that during central processing, the monopolar cautery instrument tip was found melted and charred.It was removed from service and replaced.There was no reported injury.Intuitive surgical, inc.(isi) obtained the following information about the complaint: there was nothing abnormal at the visual inspection on the sterile field.No arcing was observed.The monopolar cord was not connected to a bipolar instrument.The customer used conmed system 5000 generator with settings: cut: 40, coag: 40, bip 35.The monopolar scissors were used during 90% of case with the maryland bipolar forceps.Often during the dissection, the tips were covered in carbonized tissue requiring being removed and cleaned.There was no patient harm and the surgery completed as planned.

Brand Name
ENDOWRIST;DAVINCI SI
Common Device Name
MONOPOLAR CAUTERY
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key14332357
Report Number2955842-2022-11474
Device Sequence Number14736949
Product Code NAY
UDI-Device Identifier00886874111406
UDI-Public(01)00886874111406(10)S10131218
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K050369
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Distributor
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 10/26/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number420142-04
Device Catalogue Number420142
Device Lot NumberS10131218 983
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/30/2020
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/26/2020
Initial Report FDA Received Date05/08/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/18/2013
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown